fbpx

Understanding Healthcare Part 4: Substance use disorders and overdose

In Part 4 of this series, Understanding Healthcare, we’re focusing on substance use disorders and addictions, a behavioral health issue that can lead to hospitalizations and other medical facility visits. We’re also discussing the fentanyl crisis and a list of local resources for people living in East San Diego County.

Substance Use Disorders & Addictions

Substance use disorders — the repeated misuse of alcohol and/or drugs — often occur simultaneously in individuals with mental illness, usually to cope with overwhelming symptoms. The combination of these two illnesses has its own term: dual diagnosis, or co-occurring disorders. Either disorder (substance use or mental illness) can develop first.

According to the National Survey on Drug Use and Health, 17 million U.S. adults experienced both mental illness and a substance use disorder in 2020.

Because many combinations of dual diagnosis can occur, symptoms vary widely. Mental health clinics are starting to use alcohol and drug screening tools to identify people at risk.

READ Part 3: Mental Health Emergencies & Clinics


Substance Use Disorder Recovery Services & Resources – East San Diego County:

Fentanyl and Overdose

Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the United States. According to the County of San Diego Health & Human Services Agency report, emergency department visits increased 308% for opioid overdoses in the East region from 2022-2023. For more data on California’s opioid crisis, click here. Below are some signs and symptoms that someone may be overdosing and tips on how to intervene.

What are the signs that someone is overdosing?

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness – no response even if you shake them or say their name
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Lips and fingernails turn blue or gray
  • Cold, clammy, and/or discolored skin

What should you do if you think someone is overdosing?

  • Call 911 and let the dispatcher know someone is overdosing so medical staff can be prepared upon arrival
  • Administer naloxone (Narcan) if available – if no reaction in 3 minutes, give the second naloxone dose
  • Try to keep the person awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with them until emergency workers arrive

What should you NOT do if someone is overdosing?

  • DON’T try to wake a person up by slapping, kicking, or being forceful. You risk causing more injury.
  • DON’T attempt to sober someone up by giving them a cold bath or shower. They could fall, drown, or go into shock.
  • DON’T make the person vomit as a way to get rid of the ingested drugs. The person could choke on their vomit.
  • DON’T give them anything to drink. Liquids could cause them to choke or inhale their vomit.
  • DON’T administer anything other than naloxone. Saltwater, milk, stimulants, and other substances usually don’t work and can cause cardiac arrest, infections, and other issues.
  • DON’T leave someone overdosing alone. While you’re gone, they could stop breathing and die.

How to tell if drugs have been laced with fentanyl?

Drugs may contain deadly levels of fentanyl, and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl testing strips. Testing strips are inexpensive, typically give results within 5 minutes, and can be the difference between life or death. Even if the test is negative, caution should be taken as the test strips might not detect more fentanyl-like drugs, like carfentanil.

Narcan

Naloxone (Narcan) is a life-saving medication that can temporarily reverse an opioid overdose, including an overdose of fentanyl. Administering the nasal spray version gives a person about 5-10 minutes of consciousness per spray bottle. Nasal spray box kits are currently being distributed County-wide to address rising opioid deaths in the community.

Free Naloxone (Narcan) Distribution Sites in East County:

How to give Naloxone:

There are 4 common naloxone products. Follow the instructions for the type you have. Source: Opioid Safety from Family Health Centers of San Diego

1. Nasal spray
This nasal spray needs no assembly and can be sprayed up one nostril by pushing the plunger.

2. Nasal spray with assembly
This requires assembly, follow the instructions provided.

3. Auto-injector
The naloxone auto-injector needs no assembly and can be injected into the outer thigh, even through clothing. It contains a speaker that provides step-by-step instructions.

4. Injectable naloxone
This requires assembly, follow the instructions provided.

Drugs/Sharps Disposal

What can you do to prevent harm from unused medications?

Unneeded or expired prescriptions left in the home can lead to accidental poisoning and can be an easy source for those seeking to misuse or abuse prescription medication. Be sure to safely and appropriately discard all remaining medication as soon as possible at a drop-off location. You can also Google “medication disposal near me” and drop it at your local CVS or Walgreens.

East County Prescription Drug Safe Disposal Locations:

  • Campo Sheriff’s Substation (378 Sheridan Road, Campo, CA 91906)
  • Rancho San Diego Sheriff’s Station (11486 Campo Rd. Spring Valley, CA 91978)
  • Alpine Sheriff’s Station (2751 Alpine Boulevard Alpine, CA 91901)
  • Kaiser Permanente Pharmacy (8080 Parkway Drive, La Mesa, CA 91942) *Kaiser members only
  • Lemon Grove Sheriff’s Station (3240 Main Street, Lemon Grove, CA 91945)
  • Pine Valley Sheriff’s Substation (28696 Old Highway 80 Pine Valley, CA 91962)
  • Las Colinas Detention Facility (9000 Cottonwood Ave Santee, CA 92071)
  • Lakeside Sheriff’s Station (12365 Parkside St. Lakeside, CA 92040)
  • Santee Sheriff’s Station (8811 Cuyamaca Street, Santee, CA 92071)
  • El Cajon Police Department (100 Civic Center Way, El Cajon, CA 92020)

Where do I dispose of sharps/needles/syringes/lancets?

State law prohibits the disposal of sharps, including needles, syringes, and lancets in regular trash. You may also not dispose of these down the toilet or in recycling containers. Used sharps may: injure people, spread germs, and spread serious diseases like HIV/AIDS, hepatitis, and tetanus. Sharps waste also poses a risk to trash collectors, your children, pets, and housekeepers who may accidentally get stuck by a needle, syringe, or lancet and be exposed to a disease.

Sharps/Needles Disposal Sites In and Near East County:

Other Sharps/Needles Disposal Options:

  • Find a drop-off location closest to your home by visiting www.wastefreesd.org.
  • Consider using a free “Mail-Back” service for proper disposal.
    • To sign up, call 1.844.633.7765 or 1.888.371.0717. Order online at www.med-project.org o www.safemedicinedrop.com. Each mail-back kit includes a sharps container, prepaid shipping, and packaging. Once the kit arrives, use the sharps container as directed and follow the mail-back instructions to ship the sharps container free of charge with USPS right from your home. 
×
Spanish